Buprenorphine Overdose: How Much Buprenorphine to OD?
TABLE OF CONTENTS
ARTICLE SUMMARY: Buprenorphine is the name for a generic opioid contained in Subotex and Suboxone. Numerous trials and reviews have established buprenorphine as an effective treatment for opioid dependence. In fact, buprenorphine is safe and effective for use in acute detoxification, stabilization, and long-term maintenance of individuals with opioid dependence. It rarely causes cases of overdose.
Effective Dose Limits
Buprenorphine is a relatively long-acting, partial mu agonist and full kappa antagonist used opioid replacement therapy. It’s a useful drug in cases of opiate addiction because it stops withdrawal symptoms and cravings. This makes it easier for you to stop using or cut down, so that you can focus on other activities that are important to you.
But how safe is it? Buprenorphine is considered very safe. It is commonly sold alone under the brand name “Subutex”, or combined with naloxone as “Suboxone” and comes in the form of sublingual tablets or film. Combining it with naloxone further prevents drug abuse that is already low-risk. Why?
Buprenorphine works in a way that binds it with specific receptors of the spinal cord, brain and gastrointestinal tract and affects other systems of the body, like those which regulate mood, breathing and blood pressure. But buprenorphine has a built-in “ceiling effect.” As a partial opioid agonist, buprenorphine triggers a plateau for its agonist effects such as sedation or slowed breathing, even at high doses.
The most efficient effects of buprenorphine occur in the 16–32 mg dose range for sublingual tablets. Indeed, because of the way the medicine is designed, higher doses are unlikely to produce greater effects.
So, because of its ceiling effect and poor bioavailability, buprenorphine is usually safer in terms of overdose than opioid full agonists like hydrocodone, oxycodone, or codeine. In other words, people who are taking this medication as prescribed rarely overdose on buprenorphine.
Is Overdose Even Possible?
Unintentional overdose rarely occurs with buprenorphine. Instead, people can OD during misuse or unsupervised increase of the recommended dose. For example, intravenous injection of buprenorphine, grinding and snorting tablets, or extreme cases of abuse may cause symptoms of overdose. The U.S. Department of Justice reported types of buprenorphine abuse and diversion as early as 2004, noting that the drug is more likely to be abused by individuals who are addicted to low doses of opiates since it can precipitate withdrawal symptoms in high doses.
Additionally, buprenorphine SHOULD NOT be taken in combination with other central nervous system depressants, including other drugs or alcohol; this combination can increase the risk of adverse side effects, including overdose and death. So, never mix alcohol with buprenorphine.
When you take more than one central nervous system depressant simultaneously, the effects of both are compounded and can cause overdose or even death.
In other cases, people who are not tolerant to the effects of opioids can experience overdose symptoms. This includes children. Children often mistake the buprenorphine film or sublingual tablets for candy, or mimic their parents. For instance, a CDC Weekly Report in 2012 stated that “in an opioid naïve patient, respiratory depression might occur before reaching this ceiling, especially in young children.”
More commonly, people who have no opiates/opioids in their system – mainly teens and adults – and are trying to get high on buprenorphine can experience negative side effects. As with other opioids, buprenorphine can trigger tolerance in its users. However, loss of opioid/opiate tolerance is a very dangerous moment for drug addiction treatment patients, because re-introduction of buprenorphine to opioid naive people can cause overdose. Additionally, you should
Signs of an Overdose
SAMHSA, The Substance Abuse and Mental Health Services Administration’s guide for opioid overdose suggests that you CALL 911 if you notice any of the following:
- A person’s body goes limp.
- Face is extremely pale or skin feels clammy to the touch.
- Fingernails or lips have a purple or blue color.
- The person cannot be awakened or are unable to speak.
- The person’s breathing or heartbeat slows or stops.
- Vomiting or gurgling noises occur.
Buprenorphine overdose and possible complications can include:
- allergic reaction
- blurred vision
- feeling faint
- feeling sleepy and uncoordinated
- pinpoint pupils
- problems rationalizing
- respiratory depression (slower than normal breathing)
- slowed reflexes
- slurred speech
If you experience any of the signs of buprenorphine overdose, immediately contact a medical professional or a clinic. Overdose can carry serious outcomes, too complicated for a nonprofessional individual to handle. Do not take any chances, especially when somebody’s life is on the line.
Plus, buprenorphine overdose deaths can be prevented by treated with naloxone. As a narcotic antagonist, naloxone removes buprenorphine from receptors and reverses respiratory depression, which is the biggest risk to possible fatality. However, we suggest that SEEK MEDICAL HELP in any and all cases of buprenorphine overdose.
Overdose risk increases when you take buprenorphine other than prescribed or when you try to take buprenorphine to get high. This means that you should not take buprenorphine:
- If it is not prescribed to you.
- In a manner other than prescribed.
- In doses other than prescribed.
Buprenorphine produces euphoric effects typically associated with opioids. But the medication should be kept away from children and adults who do not need it. Further, the FDA Drug Safety Warning for Suboxone and Subutex reports that a number of overdose related deaths have occurred when people intravenously misused buprenorphine. So, to lower risk of a problem, be sure that you are not misusing the medication.
The risk of overdose also increase when you combine medicines. For example, taking buprenorphine at the same time with benzodiazepines such as Ativan, Klonopin, Valium, or Xanax can increase risk of overdose. Additionally, when people take buprenorphine with other central nervous system depressants such as alcohol or other opioids, overdose risk increases.
The most common profiles of buprenorphine users reported as overdose cases follow:
- addicts completing mandatory detoxification or abstinent for a period of time-high risk of relapse.
- opioid naive people re-introduced to buprenorphine without opioid tolerance.
- patients discharged from medical care following any opioid intoxication.
- patients recently released from incarceration.
- people with confirmed medical history of illicit drug abuse and recreational use of medicinal drugs.
- self-administered intravenous buprenorphine users.
- users receiving rotating opioid medication regimes.
- users taking buprenorphine to treat opiate addiction without professional medical supervision
Have Any Questions?
In sum, buprenorphine is an appropriate treatment for people who are dependent on opiates or opioids, such as heroin and prescription painkillers. Buprenorphine works to stop cravings, block withdrawal symptoms, and prevents “dope sickness” as well as the “high” from heroin and other opioids. But use of buprenorphine requires medical supervision.
Still have questions about buprenorphine overdose? In case you have any specific questions related to overdose with buprenorphine, please feel free to post them in the following section. We try to provide you with a personal and prompt response, or refer you to someone who can help.
Reference sources: SAMSHA: Opioid Overdose Toolkit
State of NY Buprenorphine Guide
Photo credit: Joe Wu